May 18, 2007 Archives - Page 2 of 7 - Clinical Advisor

Print Issue: May 18, 2007

CRUSTY BLUE-GREEN EXUDATE

A middle-aged woman complained of an eczematous rash that oozed clear fluid, which turned blue as it dried. Indeed, a fluorescent blue-green crust was seeping from the rash. Could the calamine lotion the patient used on the rash have been the source of the color?—Gregory A. Politzer, MD, Cincinnati I could find no reports of…

PPD FOLLOWING ISONIAZID THERAPY

Will a positive purified protein derivative (PPD) test return to normal, i.e., become nonreactive, after isoniazid treatment?—Maj. James R. Northern Sr, DO, Mexico, Mo. In an immunocompetent patient, the PPD is a marker of active or latent infection by Mycobacterium tuberculosis. Once the individual has been treated appropriately with isoniazid, there may be reversion to…

NONDIABETIC HYPOGLYCEMIC PATIENT

We all remember that beta blockers should be used cautiously in diabetic patients because these agents can blunt the symptoms of hypoglycemia. Recently, I have had quite good results using beta blockers in a few nondiabetic patients with symptomatic hypoglycemia for whom dietary changes alone weren’t enough. Have you heard of this use before? Is…

ONLINE HELP FOR BETTER MENTAL HEALTH?

Is there a Web-based resource that would guide clinicians in establishing a treatment plan for mental disorders, such as depression?—Fahim Farhat, MD, Houston A host of Web-based resources can help physicians with treatment of mental disorders. Some sites are free; others are not. One of the easiest to use is MDConsult (www.mdconsult.com). This site returns…

FOLLOWING UP AN ELEVATED CALCIUM

If calcium is elevated on a metabolic panel (usually done because the patient has hypertension or diabetes mellitus), I typically determine ionized calcium and parathyroid hormone (PTH) levels. If the ionized calcium is also elevated, should I add a parathyroid hormone-related protein (PTHrP) determination as well, even if I have no reason to suspect that…

Inform consultant about patient’s AIDS?

One of my patients, who has AIDS, suffered an MI while traveling. The consulting cardiologist’s admission history and subsequent follow-up clinic notes made no mention of the AIDS. If my patient failed to disclose his AIDS status, am I obligated to inform this consultant?—Name withheld

HIGH LIPIDS, HIGH LIVER ENZYMES

How should I manage a 62-year-old Hispanic man who has hyperlipidemia and abnormal liver enzymes? The patient’s most recent lab studies showed total cholesterol 326 mg/dL, LDL 233 mg/dL, triglycerides 262 mg/dL, HDL 41 mg/dL, total cholesterol-to-HDL ratio 8.0; LDL-to-HDL ratio 5.7. Liver enzymes were aspartate aminotransferase 62 IU/L, alanine aminotransferase 95 IU/L, &-gamma;glutamyltransferase 104…

TREATING STRETCH MARKS WITHOUT SURGERY

Are there any nonsurgical treatments for stretch marks? Do topical retinoids help?—Charles McLemore, CFNP, Lake Charles, La. Stretch marks, also referred to as striae distensae, are atrophic dermal scars with overlying epidermal atrophy. They can appear red or white (hypopigmented). Topical retinoids (e.g., 0.05% or 0.1% tretinoin cream) may be helpful for the management of…

In search of diarrhea relief plus BP control

A 32-year-old man with type 2 diabetes, hypertension, and gastroesophageal reflux disease reports yellow diarrhea on a daily basis. He recently had his gallbladder removed. An earlier trial of lisinopril (by a previous clinician) reduced the diarrhea but did not control his BP. Since switching to irbesartan/ ydrochlorothiazide (Avalide), the patient reports nausea and increased…

KNOW YOUR ASPIRIN

Is there a significant difference between enteric and nonenteric aspirin?—Janne M. Huynh, MD, Bronx, N.Y. Aspirin and other nonsteroidal anti-inflammatory drugs can cause significant gastroduodenal toxicity resulting from both local and systemic effects, the latter due to cyclooxygenase (COX) inhibition, with a resultant decrease in mucosal-protective gastric prostaglandins. Various strategies have been employed to limit…

Next post in Advisor Forum